Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 40, NWS Detroit, MI

May 18, 2000Oakland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 18, 2000, 4:00 PM EDT for Oakland County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2000, 4:00 PM EDT (20:00 UTC)
Expired
May 18, 2000, 4:45 PM EDT
In force
45 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Oakland County, MI

The radar

The Detroit radar (KDTX), 8 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 4:07 PM EDTHail 1Highland, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 182001
SVRDTX
MIC125-182045-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OAKLAND COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 445 PM EDT

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF HIGHLAND...OR 14 MILES
  EAST OF HOWELL...MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PONTIAC AT 415 PM EDT
  ROCHESTER AT 420 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.W
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

DWD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:00 PM EDT, 0 minutes earlier.

Area forecast discussion, May 18, 4:00 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EDT THU MAY 18 2000

SURFACE BOUNDARY APPEARS TO HAVE MOVED TO NEAR SOUTHERN BORDER WITH
SURFACE LOW NOW MOVING ACROSS SRN IA. RADAR REFLECTIVITY MOSAIC SHOWS
AN IMPRESSIVE LINE OF STRONG TO SEVERE THUNDERSTORMS ALONG AND JUST
N OF BOUNDARY. THIS LINE EXTENDS ALL THE WAY FROM SE LAKE ERIE W
ACROSS SRN TIER OF LOWER MI COUNTIES AND THEN BACK ACROSS NRN IL AND
SRN WI. SCATTERED SHOWERS AND STORMS CONTINUE N OF THIS REGION AS
WELL. ETA HAS BEEN HANDLING LOW LEVEL FEATURES WITH THIS SYSTEM
ADMIRABLY AND IT SUGGESTS A CONTINUED SAG TO THE SURFACE FRONT,
MOVING IT INTO CENTRAL IN/OH THIS EVE. THIS SHOULD ACT TO FOCUS BEST
RAINFALL AMOUNTS SOUTH OF THE FA. STRONG UPPER DIVERGENCE CURRENTLY
AIDING STRENGTH AND COVERAGE OF CONVECTION IS COURTESY OF UPPER JET
COUPLING AND THIS ALSO PROGGED TO WEAKEN CONSIDERABLY THIS EVENING.
THIS ALL SUPPORTS A REFOCUSING OF HEAVIEST RAINFALL SOUTH OF FA
TONIGHT. HOWEVER, CURRENT ACTIVITY STILL HAS A FEW HOURS LEFT IN IT
AND IR IMAGERY ALSO SHOWS NUMEROUS SHOWERS AND STORMS OCCURRING NEAR
AND NORTH OF SURFACE LOW OVER SRN IA. SOME OF THESE STORMS COULD
ADVECT INTO THE REGION SOUTH OF I94 OVERNIGHT AS SURFACE LOW MOVES
INTO IN BY 12Z/FRI. SO IT APPEARS THAT MAJORITY OF HEAVIEST RAINFALL
WILL OCCUR WITH CURRENT BATCH OF PRECIP OVER EXTREME SOUTHERN
SECTIONS OF FA. THE HEAVIEST RAIN FROM LAST NIGHT AND EARLY THIS
MORNING WAS N OF M59. THEREFORE, WHILE SOME LOCALIZED FLOODING
CERTAINLY NOT OUT OF THE QUESTION OVER SOUTHERN SECTIONS TONIGHT, DO
NOT EXPECT WIDESPREAD FLASH FLOODING AND WILL NOT ISSUE FLASH FLOOD
WATCH. WILL CONTINUE TO HANDLE SITUATION WITH AN ESF.

COLUMNS BEGIN TO DRY FROM N TO S THIS EVENING AND OVERNIGHT MAKING
IT HARDER AND HARDER TO SUPPORT ANY PRECIP. IN FACT, NORTHERN
SECTIONS MAY ACTUALLY SEE SOME CLEARING OVERNIGHT. THIS CLEARING
PROGGED TO WORK SLOWLY S ON FRI WHILE SRN SECTIONS REMAIN GENERALLY
CLOUDY. LAST OF PRECIP SHOULD BE SHUTTING DOWN FRI MORNING AS SYSTEM
SLIPS BY TO THE SOUTH OF THE REGION. LOW LEVEL RH FINALLY GIVES UP
OVER SOUTHERN SECTIONS FRI NIGHT AND GENERALLY SUNNY SKIES WILL
PREVAIL BY SAT AS SURFACE HIGH TAKES OVER WITH ATTENDANT SUBSIDENCE.
THIS SURFACE HIGH NOT AS COOL AS PREVIOUS SYSTEM BUT SOME PATCHY FROST
PROBABLY NOT OUT OF THE QUESTION IN THE PREFERRED LOCATIONS SAT
MORNING WITH EXPECTED CLEAR SKIES AND LIGHT WINDS.

LONG RANGE MODELS CONTINUE TREND OF MAINTAINING SURFACE RIDGING
FROM SURFACE HIGH OVER NEW BRUNSWICK SW ACROSS LOWER AND ALL THE WAY
INTO W TX THROUGH THE MAJORITY OF THE WEEKEND. THIS SHOULD MAINTAIN
DRY WEATHER, ALTHOUGH 12Z AVN RUN BRINGS SURFACE LOW MUCH FURTHER N
THAN 00Z MRF WITH LOW OVER KCVG. IF CORRECT, THIS COULD IMPLY SOME
LIGHT PRECIP AS FAR NORTH AS SOUTHERN TIER OF COUNTIES AT THAT TIME.
WILL CONTINUE TO PLAY A DRY SUNDAY FOR NOW AND SEE IF AVN CONTINUES
THIS TREND. MODELS ALSO QUICKER WITH NORTHERN STREAM WAVE FOR EARLY
NEXT WEEK. NOT REAL EXCITED ABOUT DEEP LOW LEVEL MOISTURE RETURN
AHEAD OF THIS SYSTEM AS GULF REMAINS EFFECTIVELY CUT OFF UNTIL THE
ARRIVAL OF THE SYSTEM. WILL HAVE TO MOVE NEXT CHANCE OF PRECIP UP
INTO MON TO REFLECT QUICKER MODEL MOVEMENT AND CONTINUE WITH CHANCE
OF TUE, ALTHOUGH THIS DOESN'T LOOK LIKE A MAJOR EVENT EVEN IF THE
STRONGER MRF VERIFIES. DEEP SOUTHWEST FLOW GETS ESTABLISHED BY THE
MID PART OF NEXT WEEK AS UPPER RIDGE BUILDS OVER CENTRAL US AND
SHIFTS E. MRF SHOWS THICKNESSES OVER 5730M WHICH SHOULD BE GOOD
ENOUGH TO GET DAYTIME TEMPS BACK INTO THE 80S.

.DTX...NONE.

JW

In the hours before

Special weather statement, May 18, 11:52 AM EDT, 4 hours 8 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-191200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1152 AM EDT THU MAY 18 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS WILL BE WIDESPREAD ACROSS SOUTHEAST MICHIGAN THIS
AFTERNOON...ESPECIALLY NEAR AND SOUTH OF M 46. SOME OF THESE
STORMS WILL BECOME SEVERE...AND SPOTTER ACTIVATION IS REQUESTED.

A COLD FRONT WILL SLOWLY MOVE SOUTH ACROSS SOUTHEAST MICHIGAN
TODAY...AND WILL EXIT THE STATE BY LATE AFTERNOON. THE FRONT WILL
IGNITE SHOWERS AND THUNDERSTORMS AS IT MOVES INTO A WARM AND HUMID
AIR MASS. THESE THUNDERSTORMS WILL THEN MOVE EAST AT 40 MPH.

THE STRONGEST STORMS...MAINLY NEAR AND SOUTH OF M 46...COULD PRODUCE
HAIL UP TO GOLFBALL SIZE. WIND GUSTS TO 65 MPH ARE POSSIBLE NEAR AND
SOUTH OF ANN ARBOR AND DETROIT. IN ADDITION... TORRENTIAL RAIN AND
DANGEROUS LIGHTNING CAN BE EXPECTED WITH ALL THUNDERSTORMS TODAY.

TONIGHT...WIDESPREAD THUNDERSTORMS ARE AGAIN EXPECTED NEAR AND SOUTH
OF INTERSTATE 69. THESE SHOULD NOT BE SEVERE...BUT WILL AGAIN POSE A
HEAVY RAIN THREAT. STORMS TONIGHT WILL MOVE EAST AT 20 MPH.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR THE LATEST WEATHER INFORMATION.

ZOLTOWSKI
Local storm report, May 18, 12:09 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC, MI
1209 PM EDT THU MAY 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 AM    5 N ROCHESTER             MI   .75 INCH HAIL
05/18/00   OAKLAND                        REPORTED BY THE PUBLIC
Special weather statement, May 18, 2:20 PM EDT, 1 hour 40 minutes before
MIZ060>063-068>070-075-076-082-083-190000-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
220 PM EDT THU MAY 18 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SEVERE THUNDERSTORM WATCH NUMBER 303 HAS BEEN ISSUED FOR PARTS OF
SOUTHEAST LOWER MICHIGAN AND IS IN EFFECT UNTIL 8 PM EDT. THE WATCH
INCLUDES THE FOLLOWING COUNTIES IN SOUTHEAST MICHIGAN...

SHIAWASSEE...   GENESEE...   LAPEER...   ST CLAIR...
LIVINGSTON...   OAKLAND...   MACOMB...   WASHTENAW...
WAYNE...        LENAWEE...   MONROE...

SOME COMMUNITIES INCLUDED IN THE SEVERE THUNDERSTORM WATCH ARE...

OWOSSO...   FLINT...   LAPEER...   PORT HURON...
HOWELL...   PONTIAC... WARREN...   ANN ARBOR...
DETROIT...  ADRIAN...  MONROE...

THUNDERSTORMS WILL BE WIDESPREAD ACROSS SOUTHEAST MICHIGAN THIS
AFTERNOON AND EARLY EVENING...ESPECIALLY NEAR AND SOUTH OF
INTERSTATE 69. SOME OF THESE STORMS WILL BECOME SEVERE AND SPOTTER
ACTIVATION HAS OCCURRED.

THE STRONGEST STORMS COULD PRODUCE HAIL UP TO GOLFBALL SIZE. WIND
GUSTS TO 65 MPH ARE POSSIBLE NEAR AND SOUTH OF ANN ARBOR AND DETROIT.
TORRENTIAL RAIN CAN ALSO BE EXPECTED...RESULTING IN LOCALIZED
FLOODING.

LATER THIS EVENING AND OVERNIGHT...WIDESPREAD THUNDERSTORMS ARE AGAIN
EXPECTED NEAR AND SOUTH OF INTERSTATE 69. THESE SHOULD NOT BE
SEVERE...BUT WILL AGAIN POSE A HEAVY RAIN THREAT. STORMS TONIGHT WILL
MOVE EAST AT 20 MPH.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR THE LATEST WEATHER INFORMATION.

JW

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:10 AM EDTSevere Thunderstorm WarningDTXOakland20 min
May 18, 10:21 AM EDTSevere Thunderstorm WarningDTXMacomb24 min
May 18, 1:46 PM EDTSevere Thunderstorm WarningDTXGenesee14 min
May 18, 1:57 PM EDTSevere Thunderstorm WarningDTXOakland48 min
May 18, 2:15 PM EDTSevere Thunderstorm WarningDTXLivingston15 min
May 18, 2:30 PM EDTSevere Thunderstorm WarningDTXMacomb45 min
May 18, 3:07 PM EDTSevere Thunderstorm WarningDTXMonroe53 min
May 18, 3:41 PM EDTSevere Thunderstorm WarningDTXLivingston49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.